Hail, Mitchell
- When
- August 9, 3:05 PM CST to 3:08 PM CST
- Where
- Mitchell County, 1.48 mi SSE of Beloit to 2.75 mi ESE of Gilbert
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.450, -98.110
Another weak upper level wave moving through the region brought additional thunderstorms to portions of the Plains. Thunderstorms developed across North Central Kansas during the afternoon hours, with one becoming severe in Mitchell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Another weak upper level wave moving through the region brought additional thunderstorms to portions of the Plains. Thunderstorms developed across North Central Kansas during the afternoon hours, with one becoming severe in Mitchell County. Along with nickel size hail, wind gusts of 60 mph were reported, causing some tree damage and a few power outages in Beloit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:18 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT SUN AUG 9 2009 .SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. THUNDERSTORMS ARE DEVELOPING ALONG THE COLD FRONT IN THE SOUTHEAST PART OF THE FORECAST AREA. THE THUNDERSTORMS KEEP TRYING TO GAIN BUT SO FAR ARE REMAINING BELOW SEVERE. ALONG THE FRONT THE CAP REMAINS FAIRLY STRONG THIS AFTERNOON WITH MID LEVEL TEMPERATURES STILL AROUND +14 DEG C. THIS IS EXPECTED TO DECREASE THROUGH THE AFTERNOON AND INTO THE EVENING. THERE ARE A FEW THUNDERSTORMS IN THE WESTERN PART OF NEBRASKA AS WELL. THE SURFACE FRONT CONTINUES TO LINGER IN OR NEAR THE SOUTHEAST PART OF THE FORECAST AREA TONIGHT. WITH A MID LEVEL WAVE MOVING THROUGH THE SOUTHERN PART OF THE FORECAST AREA EXPECT THAT THUNDERSTORMS WILL CONTINUE THIS EVENING AND GRADUALLY DRIFT TO THE EAST LATE TONIGHT. WITH THE THUNDERSTORMS IN WESTERN NEBRASKA WILL KEEP SOME LOW POPS IN THE NORTHERN PART OF THE FORECAST AREA BUT THE BEST CHANCE WILL BE NEAR THE FRONT IN THE SOUTHEAST. ANOTHER UPPER LEVEL WAVE MOVES INTO THE AREA ON MONDAY. MODELS HAVE DIFFERENT SOLUTIONS FOR THIS WAVE. THE NAM KEEPS IT FURTHER SOUTH WHILE THE GFS HAS IT MOVE THROUGH THE CENTER OF THE FORECAST AREA. SPC SREF AND THE CANADIAN FAVORED THE FURTHER SOUTH AS WELL. WITH THAT MUCH DIFFERENCE HAVE SOME CONCERN. EXPECT THAT THE BETTER CHANCES WILL BE FURTHER SOUTH IN THE FORECAST AREA...BUT CAN NOT RULE OUT SOMETHING ISOLATED IN THE NORTHERN PART EITHER. WILL KEEP THE BEST POPS IN THE SOUTH BUT KEEP LOW POPS IN THE NORTH. THERE WILL BE MORE CLOUDS AROUND AND WITH PRECIPITATION THE TEMPERATURES WILL HAVE A HARDER TIME WARMING SO HAVE COOLED TEMPERATURES A BIT FOR MONDAY. BY MONDAY NIGHT THE FRONT STARTS TO SAG TO THE SOUTH AND THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA. THE BEST CHANCE WILL BE IN THE EVENING BUT BY LATE MONDAY NIGHT THE PRECIPITATION WILL COME TO AN END. .LONG TERM...TUESDAY THROUGH SUNDAY. WITH A PREDOMINATELY DRY FORECAST THE MAIN FOCUS IS ON TEMPERATURES...THEN TSTM CHCS RETURN NEXT WEEKEND. STARTING ON TUESDAY...THE SOUTHERN CONUS UPPER RIDGE BEGINS TO BUILD NORTH OVER THE ROCKIES WITH NORTHWEST FLOW SETTING UP ACROSS THE CENTRAL PLAINS STATES. HEIGHTS RISE DURING THE DAY AND THE RIDGE AXIS WILL SLOWLY SHIFT TO THE EAST. TEMPERATURES SHOULD MODERATE TO NEAR SEASONAL NORMALS IN THE UPPER 80S TO AROUND 90 DEGREES. THE RIDGE AXIS WILL BE THE DOMINANT WEATHER FEATURE THROUGH THE WORKWEEK WITH THE CENTER OF THE HIGH SITUATED ANYWHERE FROM AROUND THE FOUR CORNERS REGION TO NEAR THE TEXAS PANHANDLE. THE PATTERN ALOFT DOES TRANSITION MORE TO THE SOUTHWEST ACROSS THE CENTRAL PLAINS AROUND THE FRIDAY TIME FRAME AS AN UPPER TROUGH REACHES THE PACIFIC NORTHWEST. MODELS DIVERGE ON THE TIMING OF THE EASTWARD PROGRESSION OF THE TROUGH AND ITS ASSOCIATED COLD FRONTAL BOUNDARY. THE 00Z OPERATIONAL RUNS WERE IN DECENT AGREEMENT...BUT WERE STILL FASTER THAN THE GFS ENSEMBLE MEAN OVERALL. THE 12Z RUN OF THE GFS OFFERED A COMPLETELY DIFFERENT SOLUTION/SCENARIO AND IS AN OUTLIER COMPARED TO OTHER MODELS AND WAS NOT USED FOR THE EXTENDED PERIODS. THE EXTENDED IS BASED ON A COMBINATION OF ENSEMBLES WHICH IS DECENTLY SUPPORTED BY THE 00Z GFS/ECMWF AND 12Z GEM...BUT CONFIDENCE LOWERS BY DAY 6 AND 7 DUE TO THE VARIED SOLUTIONS AND TIMING ISSUES. WITH THE UPPER TROUGH POTENTIALLY PROGRESSING EAST OF THE NORTHERN ROCKIES SATURDAY MORNING...SUPPORTED BY THE GEM/ECMWF...AN ASSOCIATED COOL FRONT MAY FOCUS CONVECTION ACROSS THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY AND HAVE SOME POPS IN TO ACCOUNT FOR THIS. AGAIN WOULD NOT BE SURPRISED IF TIMING NEEDS TO BE ADJUSTED OR EVEN IF PATTERN CHANGES FOR THIS TIME FRAME GIVEN THIS IS A WEEK OUT. UNTIL NEXT WEEKEND HOWEVER...CONDITIONS SHOULD GENERALLY BE DRY AND TEMPS SHOULD AVERAGE NEAR 90 FOR HIGHS WHILE LOWS WILL MAINLY BE IN THE 60S. && .PREV DISCUSSION... /ISSUED 1229 PM CDT SUN AUG 9 2009/ AVIATION...18Z TAF. A BAND OF CLOUDS CONTINUES TO MOVE ACROSS THE KGRI TERMINAL AREA. THESE ARE MAINLY VFR BUT THERE HAVE BEEN A FEW THAT DIP TO THE MVFR. EXPECT THAT THEY SHOULD STAY VFR THROUGH THE AFTERNOON. TONIGHT THE BAND OF CLOUDS SHOULD MOVE TO THE EAST AND SCATTERED CLOUDS ARE EXPECTED. MID LEVEL CLOUDS WILL INCREASE MONDAY DURING THE DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 339 PM CDT SUN AUG 9 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 339 PM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM GENEVA NEBRASKA TO PHILLIPSBURG KANSAS. THUNDERSTORMS IN THIS AREA MAY BECOME STRONG WITH HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH MAINLY LATE THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY INTO MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE ACROSS PARTS OF NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1008 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 3 N ASHTON 41.29N 98.79W
08/09/2009 E1.00 INCH SHERMAN NE PUBLIC
ESTIMATED 60 MPH WIND GUSTS ALSO REPORTED AS HAIL WAS
FALLING
&&
NWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1034 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 3 N ASHTON 41.29N 98.79W
08/09/2009 E1.00 INCH SHERMAN NE PUBLIC
ESTIMATED 60 MPH WIND GUSTS ALSO REPORTED AS HAIL WAS
FALLING
0520 AM HAIL BELGRADE 41.47N 98.07W
08/09/2009 E1.00 INCH NANCE NE PUBLIC
GROUND COVERED WITH QUARTER SIZE HAIL.
0530 AM HAIL FULLERTON 41.36N 97.97W
08/09/2009 E1.75 INCH NANCE NE PUBLIC
0541 AM HAIL MILLER 40.93N 99.39W
08/09/2009 E1.00 INCH BUFFALO NE CO-OP OBSERVER
NICKEL TO QUARTER SIZE HAIL REPORTED.
0544 AM HAIL GENOA 41.45N 97.73W
08/09/2009 E1.75 INCH NANCE NE PUBLIC
&&
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT SUN AUG 9 2009
KSZ019-092115-
MITCHELL-
347 PM CDT SUN AUG 9 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
MITCHELL COUNTY IN NORTH CENTRAL KANSAS
THIS INCLUDES THE CITY OF BELOIT.
AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VICTOR...OR 15 MILES SOUTHWEST OF
BELOIT...AND MOVING NORTHEAST AT 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
BELOIT BY 405 PM CDT
ASHERVILLE BY 410 PM CDT
SCOTTSVILLE BY 415 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 3933 9838 3955 9824 3956 9793 3923 9793
3921 9832
TIME...MOT...LOC 2048Z 225DEG 37KT 3932 9827The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A few tree limbs and power lines were knocked down by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194364, 194365.